New York, 2011

Flash Flooding and Damaging Wind in New York, June 23, 2011

June 23, 2011 · NWS BGM · 3 events in 3 counties and zones

Showers and thunderstorms will heavy rainfall developed across parts of central New York. Some of the storms occurred in areas that had already received heavy rainfall the previous day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$111,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Showers and thunderstorms will heavy rainfall developed across parts of central New York. Some of the storms occurred in areas that had already received heavy rainfall the previous day. Flooding of roads and small streams developed, especially in parts of Chenango, Oneida and Broome counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jun 23, 3:49 AM EST, 1 hour 36 minutes earlier.

Area forecast discussion, Jun 23, 3:49 AM EST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
449 AM EDT THU JUN 23 2011

.SYNOPSIS...
A LARGE LOW PRESSURE AREA OVER THE GREAT LAKES WILL KEEP A
SOUTHERLY FLOW OF MOIST AN UNSTABLE AIR IN THE AREA THROUGH FRIDAY.
THIS FLOW OF AIR WILL TRIGGER SHOWERS AND THUNDERSTORMS AT TIMES
ACROSS THE AREA THROUGH THE END OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
RADAR SHOWING A LINE OF STORMS MOVING INTO THE WESTERN ZONES THIS
MORNING. THIS LINE IS ASSOCIATED WITH A TROUGH THAT IS ROTATING
AROUND THE LOW PRESSURE SYSTEM SITTING OVER THE WESTERN GREAT
LAKES. THIS LINE WILL CONTINUE ACROSS THE CWA THROUGH THE MORNING
AND POSSIBLY AFTERNOON HOURS.

BEHIND THIS LINE, THERE WILL BE SOME INSTABILITY. THE QUESTION IS
HOW MUCH. CAPE VALUES IN THE AFTERNOON LOOK TO BE ONLY AROUND 500
JOULES. ALSO, THE NCAPE IS LESS THAN .1 TODAY. BUFKIT SOUNDINGS
SHOW SOME INVERSION AT SEVERAL LEVELS TODAY AS WELL. HOWEVER, THE
0-6KM BULK SHEAR LOOKS TO BE AROUND 45 KTS. SO, NOT EXPECTING WIDE
SPREAD STORMS THIS AFTERNOON, BUT IF A FEW DO GO, THEY DO HAVE THE
POTENTIAL TO BECOME SEVERE.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
THIS EVENING WILL SEE AN INCREASE IN THE CHANCE FOR SHOWERS AND
THUNDERSTORMS. CAPE VALUES GO TO OVER 1000 JOULES AND POSSIBLY
NEAR 1500 JOULES. THE NCAPE STILL IS AROUND .1, SO A TALL SKINNY
CAPE. LAPSE RATES ARE NOT IMPRESSIVE AT ALL. 950-500 ARE ONLY
AROUND 6. SO AGAIN, CONFIDENCE IS LOW FOR SEVERE WEATHER THIS
EVENING. LOOKING AT THE MBE VELOCITY, THEY DO DROP OVER NIGHT
TONIGHT TO BELOW 10KTS. PWATS WILL BE OVER AN INCH AND THREE
QUARTERS AS WELL. SO THINKING STRONG STORMS MAY DEVELOP IN EARLY
EVENING AND THAN TRANSITION OVER TO HEAVY RAINERS IN THE LATE
EVENING. THE SOUNDINGS DO SHOW THE PWATS DROPPING SIGNIFICANTLY
AFTER MIDNIGHT FROM WEST TO EAST.

FOR FRIDAY, JUST ANOTHER ROUND OF SHOWERS AND STORMS WILL DEVELOP
ON THE AFTERNOON. THIS WILL BE AHEAD OF A COLD FRONT ASSOCIATED
WITH THE LOW, WHICH WILL BE CENTERED JUST NORTH EAST OF MICHIGAN
THURSDAY NIGHT. THIS FRONT COULD TRIGGER SOME STRONG THUNDERSTORMS
AS WELL AS SOME SEVERE.

BY SATURDAY, THE FRONT WILL HAVE MOVED THROUGH, BUT THE LOW IS
SLOW MOVING AND THERE WILL BE SOME LINGERING MOISTURE AND WEAK
INSTABILITY. THIS WILL PROBABLY RESULT IN A CHANCE OF SHOWERS ON
SATURDAY. THESE WILL BEGIN TO DIMINISH SATURDAY NIGHT.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
UPDATED AT 215 PM...
FOLLOWED HPC GUIDANCE CLOSELY DURING THIS PERIOD. UPPER LEVEL
LONG WAVE TROF SLOWLY EXITING OFF THE EAST COAST SUNDAY WITH A WEAK
COLD FRONT MOVING SOUTHEAST ACROSS NEW ENGLAND AND NY. HIGH PRESSURE
BUILDS IN MONDAY WITH AN UPPER LEVEL RIDGE TO THE WEST. SHORTWAVE
TUESDAY MAY HELP TRIGGER AN AFTERNOON SHOWER OR THUNDERSTORM. LOW
PRESSURE MOVES UP THE OHIO VALLE INTO WESTERN PA AND NY ON
WEDNESDAY MAY BRING SCATTERED SHOWERS.

&&

.AVIATION /08Z THURSDAY THROUGH MONDAY/...
UPDATED AS OF 155 AM THU... OCCASIONAL MVFR RESTRICTIONS OVERNIGHT
IN BR/HZ AT KITH/KBGM/KAVP. FOR KELM...BRIEF PERIODS OF IFR BR
POSSIBLE. AT KRME/KSYR...LOWER CLOUDS...WITH OCNL IFR CIG
BASES...WILL PERSIST UNTIL ARND 12Z THU.

A BIG WILD CARD EARLY THIS MRNG WILL BE POTENTIAL SHRA/TSRA
ACTIVITY. CONVECTIVE ACTIVITY IN WRN NY AND WRN/CNTRL PA AS OF 06Z...IS
EXPECTED TO WEAKEN WITH EWD EXTENT. THUS...FOR NOW...HAVE LEFT ANY
MENTION OF SHRA/TSRA OUT OF THE TERMINALS IN THE NEAR TERM...BUT
IT MAY NEED TO BE INSERTED...ON A SITE BY SITE BASIS...DEPENDING
ON RADAR TRENDS.

A BETTER CHANCE OF SHRA/TSRA IS EXPECTED THIS AFTN...GENERALLY
AFTER 18Z. AS A RESULT...WE'LL CONTINUE TO CARRY CB GROUPS AREA-
WIDE AT THIS PT. LATER FORECASTS WILL LIKELY NEED TO ADD A MORE
STRICT MENTION OF SHRA/TSRA.

AFTER 00Z FRI...MVFR RESTRICTIONS IN BR/HZ AGAIN ANTICIPATED.

OUTLOOK...

FRIDAY THROUGH SATURDAY...PERIODS OF MVFR...IN SCATTERED TO
WIDESPREAD SHOWERS AND THUNDERSTORMS.

SUNDAY AND MONDAY...VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...SLI
NEAR TERM...SLI
SHORT TERM...SLI
LONG TERM...BMW
AVIATION...HEDEN/MLJ
Hazardous weather outlook, Jun 23, 3:10 AM EST, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
410 AM EDT THU JUN 23 2011

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-240815-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
410 AM EDT THU JUN 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

ABUNDANT MOISTURE AND INSTABILITY IS OVER THE AREA TODAY. THERE
IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE MAIN THREATS ARE DAMAGING CONVECTIVE WIND GUSTS AND
LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS WILL CONTINUE TO BE A THREAT INTO FRIDAY...WITH THE
SLIGHT CHANCE OF SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND
LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jun 23, 3:51 AM EST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
451 AM EDT THU JUN 23 2011

NYZ015-022-023-230945-
SCHUYLER NY-STEUBEN NY-YATES NY-
451 AM EDT THU JUN 23 2011

...LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN YATES...
STEUBEN AND WESTERN SCHUYLER COUNTIES...

* AT 445 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL...
  GUSTY WINDS TO AROUND 40 MPH...AND VERY HEAVY RAIN.  THESE
  STORMS WERE LOCATED ALONG A LINE EXTENDING FROM COHOCTON TO
  HOWARD TO 8 MILES NORTHWEST OF JASPER...AND MOVING EAST AT 25 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  AVOCA AT 455 AM EDT...
  JASPER AT 500 AM EDT...
  WHEELER AND WEST CAMERON AT 505 AM EDT...
  PRATTSBURG AND CAMERON AT 510 AM EDT...
  WOODHULL AND NORTH CAMERON AT 515 AM EDT...
  RHEIMS AND HAMMONDSPORT AT 520 AM EDT...
  PULTENEY AND URBANA AT 525 AM EDT...
  THURSTON AND SAVONA AT 530 AM EDT...

THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE
HAIL AND/OR DAMAGING WINDS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY!

LAT...LON 4258 7689 4254 7689 4254 7681 4230 7680
      4228 7697 4200 7697 4200 7754 4257 7755

/MLJ
Special weather statement, Jun 23, 4:20 AM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
520 AM EDT THU JUN 23 2011

PAZ043-044-047-231015-
LACKAWANNA PA-LUZERNE PA-WYOMING PA-
520 AM EDT THU JUN 23 2011

...STRONG THUNDERSTORM WILL AFFECT LACKAWANNA...NORTHERN LUZERNE AND
WYOMING COUNTIES...

* AT 519 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND VERY
  HEAVY RAIN.  THIS STORM WAS LOCATED NEAR SWEET VALLEY...AND MOVING
  NORTHEAST AT 30 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  STULL AND LEHMAN AT 530 AM EDT...
  HARVEYS LAKE AND RUGGLES AT 535 AM EDT...
  BEAUMONT AND FERN BROOK AT 540 AM EDT...
  VERNON AND SWOYERSVILLE AT 545 AM EDT...
  CENTER MORELAND AND ORANGE AT 550 AM EDT...
  FALLS AND RANSOM AT 555 AM EDT...
  MILL CITY AND LAKE WINOLA AT 600 AM EDT...
  WALLS CORNERS AND OLD FORGE AT 605 AM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4121 7633 4129 7632 4144 7626 4165 7579
      4164 7546 4139 7545 4116 7630

SLI
Special weather statement, Jun 23, 4:34 AM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
534 AM EDT THU JUN 23 2011

NYZ015>017-022>025-055-231030-
CAYUGA NY-CHEMUNG NY-SCHUYLER NY-SENECA NY-STEUBEN NY-TIOGA
NY-TOMPKINS NY-YATES NY-
534 AM EDT THU JUN 23 2011

...LINE OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL STEUBEN...
EASTERN YATES...NORTHERN CHEMUNG...NORTHERN TIOGA...SCHUYLER...
SOUTHERN CAYUGA...SOUTHERN SENECA AND TOMPKINS COUNTIES...

* AT 531 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL...
  STRONG GUSTY WINDS...AND VERY HEAVY RAIN.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM PENN YAN TO HIMROD TO READING
  CENTER TO MONTEREY...AND MOVING EAST AT 35 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  TOWNSEND AND HECTOR AT 540 AM EDT...
  KENDAIA AND WILLARD AT 545 AM EDT...
  ROMULUS AND TOWNSENDVILLE AT 550 AM EDT...
  HAYTS CORNERS AND EAST VARICK AT 555 AM EDT...
  WILLETS AND AURORA AT 600 AM EDT...
  LEDYARD AND WILLOW CREEK AT 605 AM EDT...
  VENICE CENTER AND NEWFIELD HAMLET AT 610 AM EDT...
  WEST GROTON AND WEST DRYDEN AT 615 AM EDT...

THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE
HAIL AND/OR DAMAGING WINDS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY!

LAT...LON 4246 7707 4259 7709 4276 7717 4277 7699
      4278 7698 4279 7628 4241 7625 4241 7613
      4235 7611 4226 7617 4225 7720

/MLJ
Special weather statement, Jun 23, 5:25 AM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
625 AM EDT THU JUN 23 2011

NYZ017-018-025-036-044-045-231115-
CAYUGA NY-CHENANGO NY-CORTLAND NY-MADISON NY-ONONDAGA NY-TOMPKINS NY-
625 AM EDT THU JUN 23 2011

...LINE OF STRONG THUNDERSTORMS WILL AFFECT CORTLAND...MADISON...
NORTHERN CHENANGO...SOUTHEASTERN CAYUGA...SOUTHERN ONONDAGA AND
TOMPKINS COUNTIES...

* AT 622 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL...
  STRONG GUSTY WINDS OF 40 TO 50 MPH...AND VERY HEAVY RAIN.  THESE
  STORMS WERE LOCATED ALONG A LINE EXTENDING FROM NILES TO
  KELLOGGSVILLE TO GROTON TO FREEVILLE TO ITHACA...AND MOVING
  EAST AT 45 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  WEST SLATERVILLE AND SOUTH CORTLAND AT 630 AM EDT...
  CEDARVALE AND ONONDAGA AT 635 AM EDT...
  NEDROW AND TULLY AT 640 AM EDT...
  JAMESVILLE AND TRUXTON AT 645 AM EDT...
  WATERVALE AND MANLIUS AT 650 AM EDT...
  ORAN AND UNION VALLEY AT 655 AM EDT...
  TEXAS VALLEY AND SOUTH OTSELIC AT 700 AM EDT...
  PERRYVILLE AND WILLET AT 705 AM EDT...

THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE
HAIL AND/OR DAMAGING WINDS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY!

LAT...LON 4304 7559 4303 7555 4293 7554 4293 7545
      4286 7544 4287 7529 4275 7529 4268 7533
      4263 7532 4246 7550 4241 7597 4241 7626
      4240 7630 4237 7626 4233 7665 4250 7648
      4261 7644 4297 7651 4307 7562

/MLJ

The radar

The Binghamton radar (KBGM), 46 km away, was scanning. The volume nearest the first event began at 10:27 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tompkins

When
June 23, 5:25 AM EST
Where
Tompkins County, 0.69 mi S of Freeville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
42.510, -76.350

A large tree was blown down on wires, partially blocking Route 366.

Flash Flood, Chenango

When
June 23, 4:00 PM EST to 11:00 PM EST
Where
Chenango County, Greene to Guilford
Cause
Heavy Rain
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
42.330, -75.770

Heavy rain caused significant flash flooding in several areas of the county. In Greene, there were many reports of roads flooding, and flooding of homes in the Village of Greene, with evacuations of homes along Birdsall Creek. Multiple reports were received of streams flooding roads in Coventry. In Bainbridge, parts of downtown were flooded, and water over roads caused damage to infrastructure.

Flash Flood, Broome

When
June 23, 4:00 PM EST to 7:00 PM EST
Where
Broome County, 2.13 mi SSW of Itaska to 2.13 mi WNW of Chenango Forks
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
42.270, -75.910

Heavy rain caused flash flooding in several locations. Near Itaska, water and rocks crossed Barker Road, and over Route 79 near Bull Creek Road. In Chenango Forks, flooding occurred along Cloverdale Road, with swift water rescues taking place. Also, a mudslide was reported in the town of Chenango near Chenango Forks.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2011Every state in 2011This day in weather historyWarnings in New York, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 321178, 321153, 321180.